Alert archive / Connecticut / Flash Flood Warnings in 2022
Flash Flood Warning 23, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 6, 2022, 5:32 AM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2022, 5:32 AM EDT (09:32 UTC)
- Expired
- Sep 6, 2022, 8:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:46 AM EDT | FLASH FLOOD | 1 S New Haven, CT | BROADCAST MEDIA REPORTS CAR STUCK IN FLOODED ROAD NEAR IKEA PARKING LOT. |
| Sep 6, 7:46 AM EDT | FLASH FLOOD | 1 S New Haven, CT | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 S NEW HAVEN. BROADCAST MEDIA REPORTS CAR STUCK ON FLOODED ROAD. BREWERY STREET NEAR THE IKEA PARKING LOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 134 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
499
WGUS51 KOKX 060932
FFWOKX
CTC007-009-061230-
/O.NEW.KOKX.FF.W.0023.220906T0932Z-220906T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
532 AM EDT Tue Sep 6 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Central Middlesex County in southern Connecticut...
Central New Haven County in southern Connecticut...
* Until 830 AM EDT.
* At 532 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Haven, Meriden, Middletown, Wallingford, Guilford, Durham,
Chester, Hamden, Branford, North Haven, North Branford, Orange,
Woodbridge, Haddam, Killingworth, Middlefield, West Haven, East
Haven and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4126 7297 4133 7300 4157 7275 4142 7251
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
DBR3 follow-up statements
494
WGUS71 KOKX 061027
FFSOKX
Flash Flood Statement
National Weather Service New York NY
627 AM EDT Tue Sep 6 2022
CTC007-009-061230-
/O.CON.KOKX.FF.W.0023.000000T0000Z-220906T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex CT-New Haven CT-
627 AM EDT Tue Sep 6 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT THIS
MORNING FOR CENTRAL MIDDLESEX AND CENTRAL NEW HAVEN COUNTIES...
At 627 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. The expected rainfall rate is 1 to 1.5 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
New Haven, Meriden, Middletown, Wallingford, Guilford, Durham,
Chester, Hamden, Branford, North Haven, North Branford, Orange,
Woodbridge, Haddam, Killingworth, Middlefield, West Haven, East
Haven and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4126 7297 4133 7300 4157 7275 4142 7251
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
DBR459
WGUS71 KOKX 061153
FFSOKX
Flash Flood Statement
National Weather Service New York NY
753 AM EDT Tue Sep 6 2022
CTC007-009-061230-
/O.CON.KOKX.FF.W.0023.000000T0000Z-220906T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex CT-New Haven CT-
753 AM EDT Tue Sep 6 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT THIS
MORNING FOR CENTRAL MIDDLESEX AND CENTRAL NEW HAVEN COUNTIES...
At 753 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. The expected rainfall rate is 1 to 1.5 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
New Haven, Meriden, Middletown, Wallingford, Guilford, Durham,
Chester, Hamden, Branford, North Haven, North Branford, Orange,
Woodbridge, Haddam, Killingworth, Middlefield, West Haven, East
Haven and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4126 7297 4133 7300 4157 7275 4142 7251
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
DBR312 WGUS71 KOKX 061229 FFSOKX Flash Flood Statement National Weather Service New York NY 829 AM EDT Tue Sep 6 2022 CTC007-009-061239- /O.EXP.KOKX.FF.W.0023.000000T0000Z-220906T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Middlesex CT-New Haven CT- 829 AM EDT Tue Sep 6 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 830 AM EDT THIS MORNING FOR CENTRAL MIDDLESEX AND CENTRAL NEW HAVEN COUNTIES... Rainfall rates have decreased. Flash flooding is no longer expected to pose a threat, but minor flooding of poor drainage and urban areas is still expected. Please continue to heed remaining road closures. A Flood Watch remains in effect until 500 PM EDT Tuesday for portions of southern Connecticut and southeast New York. LAT...LON 4126 7297 4133 7300 4157 7275 4142 7251 $$ JT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 5:30 AM EDT, 2 minutes earlier.
Area forecast discussion, Sep 6, 5:30 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
530 AM EDT Tue Sep 6 2022
.SYNOPSIS...
A frontal wave of low pressure develops along a nearly stationary
boundary over the region today, slowly tracking offshore
through Wednesday. High pressure then builds in for Thursday
and into next weekend followed by a frontal system approaching
from the west early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flood Watch remains in effect across the forecast area until
500 PM EDT today.
A widespread 1-3 inches of rainfall has already fallen across the
Lower Hudson Valley and southern CT yesterday and overnight, with
pockets of 3 to 6 inches. While RFC FFG has lowered with this
rainfall, hourly rates have generally remained relatively low,
under half an inch or so. Surface analysis this morning has the
nearly stationary boundary draped right through the area,
meandering between Long Island and southern Connecticut. North of
this, moisture continues to stream up and over the boundary,
allowing a large shield of rain to persist overnight. Aloft, the
mid-level ridge gets shunted south today as a trough digs into
the Northeast. This will help force the front south as the day
progresses. A shortwave back over West Virginia tracks east as
the trough digs, with cyclogenesis occurring over the Mid-
Atlantic. As a frontal wave of low pressure develops and tracks
east, steady rain moves back into the region later this morning
and afternoon, with areas of embedded heavy rain.
The exact placement of this low development will be critical in
determining the axis of heavy rainfall. There is evidence of
strong frontogenetic forcing setting up just north of the low
track along with a coupled dual jet structure. This time though
the axis looks to be farther south across NE NJ, NYC, and LI.
Instability is weak, so while a rumble of thunder isn't completely
out of the question, have omitted an explicit mention in the
forecast for now. Thus, this will be mainly a moderate to
occasionally heavy rain event over the course of the day. Deep
convection and extremely high one-hour rates are not anticipated
(around an inch an hour possible). There is a chance the axis
of heaviest rainfall occurs just south of the area.
Based on hi-res ensembles, it appears likely another 1-3 inches
of rain falls across much of the area, with localized higher
amounts. Though the rain lightens this evening, or ends all
together in some areas, scattered showers will persist through
the overnight hours.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The upper trough will be slow to push east and lingers into
Wednesday, with the low also slow to depart to the south. As a
result, scattered showers are expected to persist into the
afternoon on Wednesday across much of the area. The placement
and speed of the departing frontal wave will help determine just
how wet the day becomes. Some of the hi-res guidance keeps the
heaviest rain just offshore, though others keep the axis a bit
farther north over Long Island. This will need to resolved as we
get closer.
What lingers on Wednesday winds down Wednesday night as the
low finally pushes far enough south and east with surface high
pressure building in from New England. A persistent easterly
flow develops in between these features, with gusts between
20-25 mph expected during the day.
With cloud cover, showers, and onshore flow, temperatures will
remain seasonably cool through Wednesday, with highs in the
lower 70s most areas. Didn't stray far from national blended
guidance with this update.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
No significant changes made to the long term with this update
and stuck fairly close to the NBM with some local adjustments. A
relatively quiet weather period is in store.
The global models have been fairly consistent the past few runs with
the upper pattern evolution for late week into the weekend. Mid and
upper trough axis slides offshore by Thursday afternoon giving way
to an amplifying ridge and increasing heights aloft toward the
weekend. At the surface, high pressure builds in from the Great
Lakes and settles over the northeast by Saturday. This will result
in a generally dry period and a gradual warmup into the weekend,
with highs reaching the low to mid 80s by Saturday and Sunday, which
is a few degrees above normal.
The global guidance has slowed the progression of the upper trough
advertised to approach the region from the west. The latest GFS now
matches the previous CMC/ECMWF with a slower closed low pushing east
early next week. Given this general agreement and trend, have kept
slight chance PoPs in Monday trending to chance later Monday and
into Tuesday.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
A frontal boundary gradually lifts north overnight as a frontal wave
passes to the north and west. A secondary low then forms along the
Mid Atlantic states on Tuesday, passing off to the south and east
Tuesday night.
Mainly MVFR except for VFR at KLGA/KJFK. LIFR at KSWF in showers
this morning. Widespread IFR and possibly LIFR conditions will
become more widespread across the entire area by later this morning
as a steady rain develops with embedded heavier showers.
Easterly winds will gradually pick up this morning with low pressure
passing to the south and a tightening pressure gradient. Coastal
locations will increase to 10 to 15kt, possibly even a bit stronger
depending on the low track.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are likely Tuesday with the timing of the rain and
changing of flight categories.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday Night...IFR with a light rain ending inland, but possibly
lingering at the coastal terminals. E/NE 10-15 G20kt at the coast.
.Wednesday...MVFR, possibly IFR especially in the morning, with a
chance of light rain. E/NE 10-15 G20kt at the coast.
.Thursday-Saturday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and seas remain below SCA levels on all forecast waters
through this afternoon.
SCA conditions are expected to develop tonight across ocean
waters for a strengthening easterly flow that will build seas to
around 5 ft, with gusts 25-30 kt. SCA issued on these waters
beginning 2z tonight, continuing through Wednesday. Added
Peconic, Gardiners, and South Shore bays to the SCA through 15z
Wed for gusts around 25 kts, lowering thereafter.
While winds may flirt with 25 kt along the eastern LI Sound
overnight into early Wednesday, confidence in coverage and
duration has led me to hold off any issuance with this update,
although this will need to be reevaluated later today.
The ocean may again approach SCA criteria Thu-Sat due to the
departing front and swell from TC Earl. The protected waters are
expected to remain below sca levels.
&&
.HYDROLOGY...
A widespread additional one to three inches of rainfall, with
locally higher amounts, is expected thru Wednesday, with the
bulk of the rain falling today. Given what has already fallen,
flash flood guidance has lowered over the lower Hudson Valley
and southern Connecticut, and the additional rainfall could lead
to flooding, especially in urban and poor drainage areas, as
well as near fast responding rivers and streams.
The Weather Prediction Center continues the slight risk for
excessive rainfall through Tuesday, with a moderate risk across
the Lower Hudson Valley eastward through southern Connecticut
through tonight. There is a marginal on Wednesday. A Flood Watch
remains in effect for the entire region through 5 PM this
afternoon.
Thereafter, no hydrologic impacts are expected Thursday through
Monday.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for rip current development through
this evening. There is a high rip current risk for Wed, as both
waves and east winds increase.
The combination of a strengthening easterly flow and the
approach of a full moon late week could lead to episodes of
minor coastal flooding, especially along the south shore of LI
and NYC. This may begin as early as Wednesday night's high tide
and persist into the upcoming weekend due to a building easterly
swell from distant tropical cyclone Earl.
The swell from distant TC Earl could also bring dangerous rip
currents to the ocean beaches at the end of the week, as well.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this afternoon for CTZ005>012.
NY...Flood Watch through this afternoon for NYZ067>075-078>081-
176>179.
NJ...Flood Watch through this afternoon for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory from 10 PM this evening to 11 AM EDT
Wednesday for ANZ340-345.
Small Craft Advisory from 10 PM this evening to 5 AM EDT
Thursday for ANZ350-353-355.
&&
SYNOPSIS...DBR/DR
NEAR TERM...DR
SHORT TERM...DR
LONG TERM...DBR
AVIATION...DBR
MARINE...DBR/DR
HYDROLOGY...DBR/DR
TIDES/COASTAL FLOODING...DRHazardous weather outlook, Sep 6, 3:59 AM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service New York NY 359 AM EDT Tue Sep 6 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-070800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 359 AM EDT Tue Sep 6 2022 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-070800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 359 AM EDT Tue Sep 6 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:33 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Sep 6, 12:20 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 85 min |
| Sep 6, 1:25 AM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 95 min |
| Sep 6, 1:52 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Sep 6, 2:41 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 2 hr |
| Sep 6, 3:01 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 89 min |
| Sep 6, 4:45 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 4 hr |
| Sep 6, 8:28 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 3 hr |
| Sep 6, 11:29 AM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 3 hr |
Nearby
Flash Flood Warnings in Connecticut, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.